Aa
Aa
A
A
A
Close
3203287 tn?1346456634

Medication reduction already

I just started treatment and had to go into lab yesterday to get blood redrawn due to a bilirubin spike after one week.  Common according to my doc but he wanted to make sure.  Sure enough the RBC is starting to go low.  He had to reduce my dosage due to low RBC (3.45), hgb 10.3, hct 30.3, RDW 14.5%.  Bilirubin went retest came down to 1.9.  It's getting better since it went up to 4 after one week of tx.  I'm on triple tx and started with 1200 mg daily riba, but doc cancelled my evening dose yesterday so only took 600 mg yesterday.  Today he has me on 300 mg (1/2 pill) until I get my 200 mg pills in the mail which he'll have me take 2 per day.  I'm only on day 16.  My viral load was:
12/5/2011 344933
7/13/2012 371829
7/30/2012 259914  (start of tx)
9/5/2012   284 (one week on tx)
He's hoping I was undetected end of week 2 which was Wed.  I won't get the results for one week so we don't know for sure.  I guess the reduction in riba is okay if I was undetected.  If not, not sure what that means, but the doc said he couldn't take the chance of my blood getting too low.
Platelets are good so far at 229.
I just thought I'd give my results as I just started and am already disappointed on having to reduced meds, but understand the blood issue can get out of control quickly and he didn't want that.  This is my second time on tx but first time was in 2005 and only the interferon/riba.  I had to do procrit a lot last tx so I have had low RBC & WBC before.  So far my WBC is okay.  I was a responder but relapsed.  Hoping for the best.
thanks to all for your support and advice.
27 Responses
3203287 tn?1346456634
I do have fatigue, dizziness and shortness of breadth.  I'm down & resting.  He called Curascript right away, but they didn't mail it today.  I was pissed off & calling my insurance to see why I must deal with them instead of the company that my doctor wanted to use.  He usually deals with Greater Sacramento Pharmacy and swears by them.  Thanks for everyone's comments.  I'll talk to my doc more about this.  He is an internist at UCSD.  This department treats all Hep C patients.  He completed a clinical fellowship in Addiction Medicine and Viral Hepatitis C at Weill Medical College of Cornell University. His clinical research involves Hepatitis C in opiate dependent patients.  I did talk to him about protocol of anemia and he told me upfront the first line is reduction of Riba.  He wants me fully on incivek for full 12 wks.  Thanks for your comments.  I'll talk to him more.  Appreciate your help.
223152 tn?1346978371
I have to agree with most of the posters in thinking your doctor got a little radical on the riba reduction.  What was your starting hgb anyway?  A 2 point drop can be pretty devastating and you may have had a 4 point drop.  The doctor does have you on weekly CBCs, right?  You need to know when you can increase your riba.  

My insurance company approved the procrit okay (with a little glitch) and later they would not approve it until I had reduced riba.  But as soon as the doc told them I reduced they approved without time to have any results from the reduction.  Insurance companies are way behind on this.

I hope you are able to increase the riba soon.
223152 tn?1346978371
i see you are a quilter,  me too.  i put a couple of pics of my quilts in my photos.  I did not have energy to quilt when I treated.
163305 tn?1333668571
I find it hard to understand why your doctor would not use procrit unless you have some other medical issues going on.
The reason we suggest hepatologists is as liver specialists they have more training specific to liver disease.

If you are in the Sacramento area you could see one of the hepatologists who do outreach from CPMC. My hepatologist who I adore works in Sac though I'm not sure which days.
You could see him for a consult and continue with your current doctor if you choose.

http://www.sutterpacific.org/locations/outreach/1315alhambra.html

If  you want to talk to me more about him, send me a pm. I have his email.

Coincidentally, I began seeing him when my GI wanted to pull me off treatment. One of the members here recommended him. I was able to continue without missing one shot.
163305 tn?1333668571
Oops, I got confused by the Sacramento Pharmacy reference. I see you're in So Cal.

Who you really should see for a consult is Dr. Gish, a very renown wonderful hepatologist there at UCSD. He's one of the best in the nation.

http://www.healthgrades.com/physician/dr-robert-gish-y9dtj/address
1815939 tn?1377991799
In two of the clinical trials they had  arms that contained no Riba, just Incivek and Interferon. The arms without Riba had significantly lower SVR rates.

Reducing Riba may be the initial step when the Hgb drops below 10, but I don't think I have ever heard of going from 1200 mg to 400 mg in one fell swoop at day 15.  And most people on the forum who had Hgb drops reduced Riba some and used Procrit. Many also had transfusions.

I don't know if you have ever had anemia before. I had hemolytic anemia when I had systemic vasculitis. My Hgb was 9. I was short of breath, severely fatigued, white as a sheet, light headed. I could walk only a few steps at a time and then I had to rest. I also had a faster heart rate. I had episodes where I felt like I would pass out and collapse and had to lie down immediately, even when I was driving, I had to pull over and rest. (I only drove to the doctor's office.) I was so tired I did not want anyone to come over or to call me. It was a major effort to keep my eyes open or to talk.

Last fall when my hemoglobin started to drop, I was severely fatigued, short of breath, could feel every  heartbeat (and the heart rate was about 110 all of the time), had runs of fast heart beats of 180 per minute which lasted several minutes, felt like I would pass out, was light headed, had reeling dizzy spells, had to hang onto the walls when I walked, felt weak. I am only telling you this to let you know that anemia causes these symptoms. Last fall I tried to compensate some by walking slowly and not much, using elevators, getting up very slowly, resting as needed, hanging onto walls, not overdoing, keeping hydrated.

Some of the symptoms may not be due to anemia. Or at least, the other drugs are compounding the symptoms. I was no longer anemic yet I was still extremely fatigued, light headed at times, felt like I would faint or collapse if I did not sit or lie down right away, felt weak, had no energy. Those things were at least partially caused just by ingesting the drugs, even when I was not anemic.

Here is the data from the studies each containing an arm without Ribavirin:

"Ribavirin: A Critical Component in HCV Treatment"

"Early studies of protease inhibitors include studies in which RBV was not coadministered largely because RBV is known to caused hemolytic anemia and gastrointestinal problems. However, when RBV was excluded from these regimens, SVR rates dropped and resistance arose (Figure 1).[8-20] "

"For example, in the phase II PROVE 2 study, treatment-naive patients chronically infected with genotype 1 HCV were randomly assigned to one of 4 treatment arms:

1. T12PR24
2. T12PR12
3. T12P12
4. Standard pegIFN/RBV for 48 weeks[8]

Comparing the T12PR12 and T12P12 arms that were identical apart from the inclusion or exclusion of RBV, SVR rates were 60% in the arm with RBV and 36% in the arm without RBV. Rates of virologic breakthrough were 1% and 24%, respectively. Similarly, in PROVE 3, which was conducted in patients who had failed previous pegIFN/RBV treatment, SVR rates were 2 times lower for patients not receiving RBV in their telaprevir-based regimen: 24% in the T24P24 arm vs 53% in the T24PR48 arm (Capsule Summary).[9] Similarly, relapse rates were 53% and 13%, respectively. Finally, in the SPRINT-1 study of boceprevir for genotype 1, treatment-naive patients, those receiving low-dose RBV achieved an SVR rate of only 36% vs 50% with standard weight-based RBV dosing, each combined with boceprevir and pegIFN (Capsule Summary).[10] Thus, RBV remains a critical component of these new antiviral regimens."

http://www.clinicaloptions.com/Hepatitis/Annual%20Updates/2011%20Annual%20Update/Modules/DAA%20Naive/Pages/Page%204.aspx
Have an Answer?

You are reading content posted in the Hepatitis C Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.